Hypothermia Induced by Atypical Neuroleptics

    loading  Checking for direct PDF access through Ovid

Abstract

Summary

Hypothermia is a potentially life-threatening emergency. This article examines the case of a 34-year-old, mentally retarded man who experienced three episodes of hypothermia during recurrent exposure to pipamperone. After the pipamperone dose was largely reduced, no further hypothermic episodes occurred. Nine other cases of hypothermia with neuroleptic treatment were reported to the German Federal Institute of Drugs and Medical Devices from 1988 to 1997. A review of the cases revealed that nine often patients were treated with drugs that are potent antagonists of 5-HT2 receptors. In conjunction with experimental data, this suggests that antipsychotics with a strong 5-HT2 antagonistic component might be associated with hypothermia. Most of the newly developed “atypical” neuroleptic drugs belong to this group. Therefore, special attention for hypothermia is warranted during the use of “atypical” neuroleptics.

Related Topics

    loading  Loading Related Articles